Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Topeka, KS

March 28, 202123 counties in Kansas

NWS Topeka, KS issued this fire weather watch at Mar 28, 2021, 3:28 AM CDT for 23 counties in Kansas. It took effect at Mar 29, 2021, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2021, 3:28 AM CDT (08:28 UTC)
In effect from
Mar 29, 2021, 12:00 PM CDT
Expired
Mar 28, 2021, 2:45 PM CDT
In force
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -132 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-132 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS83 KTOP 280828
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
328 AM CDT Sun Mar 28 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-282100-
/O.NEW.KTOP.FW.A.0002.210329T1700Z-210330T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
328 AM CDT Sun Mar 28 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR CRITICAL FIRE WEATHER CONDITONS FOR FIRE 
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Monday afternoon through Monday
evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WINDS...South winds 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
362 
WWUS83 KTOP 281945
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
245 PM CDT Sun Mar 28 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-290930-
/O.UPG.KTOP.FW.A.0002.210329T1700Z-210330T0200Z/
/O.NEW.KTOP.FW.W.0005.210329T1700Z-210330T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
245 PM CDT Sun Mar 28 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT MONDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITIES, AND CURED FUELS FOR FIRE 
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 9 PM CDT Monday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WINDS...South winds 20 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...Minimum values from 17 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Fires that were completed
  today should be checked to be sure they are completely
  extinguished. Winds will shift to the north in the late 
  evening to overnight hours as a cold front passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this fire weather watch went out at Mar 28, 3:26 AM CDT, 2 minutes earlier.

Area forecast discussion, Mar 28, 3:26 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
326 AM CDT Sun Mar 28 2021

.DISCUSSION...
Issued at 323 PM CDT Sun Mar 28 2021

Early this morning, midlevel shortwave trough axis is passing
from the Great Lakes Region into the central plains and west
Texas. Behind the cold front, temps range from the low 30s near
the Nebraska border to the lower 40s over east central KS where a
850- 925 mb low level jet has kept sfc winds mixed between 10 and
20 mph sustained. Northwest winds are expected to wane before
sunrise this morning, backing to the west and southwest during the
afternoon, generally around 10 mph. Weak upslope flow combined
with sunny skies should allow for an overall warmer afternoon to
end the weekend with readings from the upper 60s in north central
KS to the lower 60s over most of east central and northeast
Kansas.

Pacific northwest upper trough surges into the Inter Mountain west
on Monday as lee cyclogenesis in eastern CO induces a very tight
pressure gradient over all of Kansas Monday afternoon.  In addition,
latest forecast soundings exhibit a 60 kt LLJ attempting to mix down
towards the sfc, as the strong momentum transfer could easily result
in wind gusts in excess of 50 mph. Sided closer to raw guidance for
winds as blended guidance is not high enough given this setup as
sustained speeds average 25 to 35 mph in the mid to late afternoon.
The strong warm advection also provides a healthy boost to high
temps as h85 temps near 13C mix down to the sfc, resulting in
readings from the middle to upper 70s, perhaps low 80s in north
central KS. These combined factors increased confidence for critical
fire danger conditons in the afternoon and therefore the need for a
Fire Weather Watch. Please see the Fire Weather Discussion below for
more details.

Gusty winds may sustain from 15 to 25 mph Monday evening as a stout
cold front pushes southeast through the region.  Sfc pressure
gradient may wane some during the day Tuesday, but not much with
northwest winds between 15 and 25 mph as highs average 20 degrees
cooler than Monday in the upper 50s. Dry conditions continue through
the end of the week as broad upper ridging overtakes the central
CONUS. Southerly low level flow increases by Friday, becoming breezy
during the afternoon through Sunday as highs recover in the low
to middle 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CDT Sat Mar 27 2021

VFR conditions to continue through the period. Winds northwest
less than 10 kts becoming southwest after 20Z.

&&

.FIRE WEATHER...
Issued at 322 AM CDT Sun Mar 28 2021

Concerns are increasing for critical fire weather conditions Monday
afternoon across all of northeast Kansas. Models are in good
agreement with a strong pressure gradient setup over the entire
state, increasing south winds from 25 to 35 mph sustained as
gusts could exceed 50 mph in some locations through late
afternoon. While confidence is high in the strong winds, dewpoints
may not be low enough in the current forecast given the decent
degree of mixing as ample dry air is advected towards the sfc from
800 mb. A few of the available short term models are hinting at
dewpoints closer to the middle 30s which would result in minimum
RHs from 20 to 25 percent area wide. Despite the recent rainfall
and soil moisture present in some fuels, 1 hour fuels will dry out
quickly while any fire that develops will be difficult to control
so have collaborated a Fire Weather Watch for Monday afternoon. I
did extended the watch into the evening as the pressure gradient
remains somewhat tight as the cold front moves through. Southwest
winds shift to the northwest and sustain from 15 to 20 mph through
Tuesday morning.

Looking ahead, Tuesday and Friday could be two potential afternoons
for elevated fire danger. On Tuesday afternoon, northerly winds
sustain from 15 to 20 mph, giving little chance for minimum humidity
values to recover with percentiles ranging from 24 to 34. On Friday
afternoon, southwest winds return and become gusty between 15 and 25
mph while RH values drop from 29 to 30 percent.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...22
AVIATION...53
FIRE WEATHER...22
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
328 PM CDT Sat Mar 27 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-282030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
328 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

South winds sustained at 25 to 35 MPH with gusts reaching 45 to
55 MPH are forecast for much of the area from midday Monday
through late Monday evening.

These winds will combine with low relative humidity levels to
create elevated fire weather conditions Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Mar 28, 1:36 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 AM CDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     3 NNW MAYETTA           39.38N 95.74W
03/26/2021                   JACKSON            KS   PUBLIC

            DELAYED REPORT, TIME RADAR ESTIMATED. METAL
            ROOF BLOWN OFF OF STRUCTURE. SIDING DAMAGE
            TO NEARBY HOUSE. PHOTOS SHARED VIA SOCIAL
            MEDIA.

&&

DR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:30 PM CDTHigh Wind WatchTOPAnderson, Coffey, Franklin, Lyon, Morris, Osage13 hr
Mar 28, 2:30 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more37 hr
Mar 28, 2:45 PM CDTRed Flag WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more30 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.